Illinois, 2021

Winter Storm in Illinois, February 4, 2021

February 4, 2021 · NWS DVN · 6 events in 6 counties and zones

A fast moving arctic cold front brought dangerous conditions to portions of the area. Rain, mixed with freezing rain and sleet moved into western Illinois during the morning, then as a cold front moved in from the west during the mid morning, the rain switched to snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A fast moving arctic cold front brought dangerous conditions to portions of the area. Rain, mixed with freezing rain and sleet moved into western Illinois during the morning, then as a cold front moved in from the west during the mid morning, the rain switched to snow. Strong winds and falling temperatures behind the front caused wet roads to quickly freeze. Snow fell for several hours after the change over and became heavy at times, with widespread 2 to 6 inches of snowfall. Winds behind the front were 25 to 35 mph with gusts up to 45 mph during the afternoon and evening causing blowing snow in open areas. Whiteout conditions were seen in open areas, and some areas experienced periods of near blizzard conditions, especially across east central and northeast Iowa. Significant drifting snow continued into Feb. 5. Wind chills dropped to 5 below to 15 below zero late Thursday night and Friday morning along and north of I-80.

Key impacts: transportation delays, traffic accidents, and road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 4, 5:03 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 4, 5:03 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
503 AM CST Thu Feb 4 2021

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 158 AM CST Thu Feb 4 2021

As of 2 AM, the Arctic front is running from Estherville Iowa
through Omaha. The south flank of this front connects to low
pressure, located in central Kansas. The overnight warm surge has
been significant, prior to the development of precipitation along
the front, with mid 30s reaching from central Iowa through west
central Illinois, and lower 40s into far southwest Iowa.
Meanwhile, just behind the front, temperatures are in the upper
20s, with winds gusting to 30 kts, and moderate to heavy snow is
taking place.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 158 AM CST Thu Feb 4 2021

A volatile day of weather...

1. A higher end blowing snow threat is expected this afternoon and
tonight.

2. Snow totals of 2 to 6 inches are expected to fall prior to 6 PM
in locations mainly along and north of Interstate 80.

3. Rains will fall area wide prior to 9 AM, then a change over
occurs from, north to south, AND from west to east.

4. Snow will fall initially at a wet ratio, then powdery as the front
passes through. Once the front passes through, the blowing snow will
start.

5. By 6 PM, temperatures will be cold enough that salt will not be
effective.

Tonight's forecast has all the feel of a severe convective forecast.
There is a danger that seems to exist in all variables I'm seeing,
though none are standing out in traditionally obvious ways. This
makes this forecast particularly challenging, as it's really the
combined effect of all variables that we expect to cause dangerous
conditions.  Snow totals today, while higher than earlier forecasts,
remain generally under 6 inches.  Rains will fall today, which will
initially serve to limit the blowing snow threat from existing snow,
but once new snow falls, that "crust" could potentially serve to
have a low friction surface for new snow to blow over.  This is well
handled by our current headlines, with a Winter Storm Warning north
to Advisory south, where less snow is expected and somewhat less
wind.

This all said, I am concerned that heavy snow may develop along the
front this afternoon, and be followed by a rapid increase to 40 mph
winds.  That could for a short duration tip the scale towards
Blizzard Warning for a period this afternoon and evening. I will
treat this as a convective threat, and if we need to upgrade an area
of the CWA, we can do it once the threat becomes more obvious.  At
this stage, the danger in our forecast, is also taken with a notable
uncertainty of severity.

Temperatures at the surface and aloft will be warmest from 3 AM to 8
AM today, the crash downward. This is happening aloft and will
change rain to snow from north to south quickly the morning hours.
In addition, a change to snow will occur with the Arctic front. Thus
two rain snow lines will be in play today.  Through Noon, 1 to 3
inches of snow should fall north of a line from Ottumwa to Clinton
to Freeport. This afternoon, with another 0.20 to 0.30 liquid
falling in the form of snow mainly,a more widespread 2 to 3 inches
is expected.   If the change over happens a bit quicker than 10 AM
north to Noon central, another 1-2 inches could be added to the
forecast.  Thus, a warning is well supported in the north 1/2 of of
the CWA.

Temperatures will crash through the mid 20s in the first hour behind
the front, then reach the upper teens about 2 hours after the front
moves through. That will flash freeze any liquid, and by 6 PM,
blowing snow and ice will not be affectively treated with salt, as
it will be too cold.

From 6 PM to 6 AM, blowing snow and bitterly cold air in the single
digits to lower teens are expected.  If you are caught outside, it
would be dangerous.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 158 AM CST Thu Feb 4 2021

Key Messages:

1) Arctic air firmly in place for the ENTIRE long term period.

2) Periodic chances for snow as several clippers are poised to track
across the Midwest.

Friday through Saturday AM...

Front will be well off to our east to start the long term period,
with gusty northwest winds ushering in an Arctic air mass across the
Midwest heading into the weekend. Thankfully, weather in this period
will be quiet, though some blowing snow may persist in more rural
areas due gusty winds initially.

As has been forecast for almost the past week, temperatures will be
COLD. Highs will be warmest Friday in the teens to twenties, and
will fall further into the single digits to low teens for Saturday.
Lows will not be favorable either, with values Saturday morning
likely falling below zero for most.

Saturday PM through Tuesday...

We look to be under the gun for several chances of snow during this
period. Our first shot comes Saturday afternoon and evening, as a
clipper system quickly moves into the Midwest from the Central
Plains. Deterministic models agree that most of of CWA will see snow
from this, so have held on to the likely POPs from the day shift.
Snow amounts remain uncertain, but given some extended CAMs like the
NAMnest and the ARW/NMM are showing snow ratios around 15-20:1 with
around 0.10-0.20" of QPF, think there is potential for a few inches
of snow.

We get a short break from the first clipper before another one
follows, this time for Super Bowl Sunday. ECMWF is the most bullish
of guidance with this and brings another swath of 0.10-0.20" QPF. A
few additional inches of snow could be possible if this were to be
the way things trend. As of this forecast, CMC and GFS only
advertise a few hundreths of QPF.

For Monday, will need to watch progression of a shortwave out of the
Rockies as it tracks on the outer edge of the cold dome. Some
guidance, like the GFS and ECMWF, hint at a developing surface low
in the Texas panhandle pushing the baroclinic zone into the mid-
Mississippi River Valley, with precipitation developing once it
interacts with the shortwave. Still some uncertainties though as
this is still far out in the extended.

Outside of any snow chances, very cold temperatures look to persist
through this period and could be exacerbated depending on what
happens with our weekend snow. Daily highs in the single digits to
low teens, with overnight lows below zero are likely. Wind chill
headlines also look likely especially Sunday and Monday morning as
current forecast apparent Ts fall below -20 F for most.

Beyond Tuesday...

Another reinforcing shot of Arctic air will moving into the area with
the help of a forecast 1035 hPa surface high. Dry conditions are
favored with continued cold temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 502 AM CST Thu Feb 4 2021

Very brief period of VFR conditions to start the period will quickly
deteriorate as we head through the morning. Rain, and a mix of rain
and snow with MVFR to IFR conditions should overspread the terminals
by mid morning, becoming all snow from west to east by late morning
and early afternoon with a strong, Arctic frontal passage. The worst
of the conditions are likely to be seen in the wake of the frontal
passage with dominant IFR conditions, and more localized LIFR/VLIFR
in heavier snow bands. The snow should diminish from west to east by
late afternoon into early evening. However, gusty west to northwest
winds are expected behind the front this afternoon and tonight with
gusts 30-35+ kts. This will lead to blowing and drifting snow
continuing beyond the end of the accumulating snow, which may reduce
visibilities to IFR and MVFR at times through this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning from 9 AM this morning to 6 AM CST Friday
     for Benton-Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-
     Jackson-Johnson-Jones-Linn-Muscatine-Scott.

     Winter Weather Advisory from 9 AM this morning to 6 AM CST
     Friday for Des Moines-Henry IA-Jefferson-Keokuk-Lee-Louisa-
     Van Buren-Washington.

IL...Winter Storm Warning from 9 AM this morning to 6 AM CST Friday
     for Bureau-Carroll-Henry IL-Jo Daviess-Mercer-Putnam-Rock
     Island-Stephenson-Whiteside.

     Winter Weather Advisory from noon today to 6 AM CST Friday for
     Hancock-Henderson-McDonough-Warren.

MO...Winter Weather Advisory from 9 AM this morning to 6 AM CST
     Friday for Clark-Scotland.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Speck
AVIATION...Speck
Hazardous weather outlook, Feb 4, 3:19 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
319 AM CST Thu Feb 4 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
319 AM CST Thu Feb 4 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A fast moving Arctic cold front will bring dangerous conditions
to the area Thursday and Thursday night. Rain will spread over the
area early this morning, then as the cold front moves into the
area during the mid morning, rain will switch to snow. Winds will
quickly increase behind the front to 20 to 30 MPH with gusts up to
45 MPH, and wet roads will flash freeze. The front will reach the
Mississippi River around noon.

Snow will be heavy at times during the late morning and afternoon,
then end quickly by evening. Snowfall amounts of 2 to 5 inches
are expected along and north of Interstate 80, with 1 to 3 inches
of snow is possible farther south. The strong winds and snow
behind the front will create extensive blowing snow in open
areas. White out conditions are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Extremely cold Arctic air will be in place across the area through
next week. This air, combined with northwest winds, will lead to
dangerously cold wind chills, with the highest likelihood of this
on Sunday and Monday morning.

There will be chances for accumulating snow Saturday, Sunday and
Monday. However, it is too early to determine exact snowfall amounts.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports greater than 1 inch are appreciated.

ERVIN/Speck

In the hours before

Special weather statement, Feb 4, 5:24 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
524 AM CST Thu Feb 4 2021

IAZ042-054-ILZ001-002-007-009-041330-
Dubuque-Jackson-Jo Daviess-Stephenson-Carroll-Whiteside-
Including the cities of Dubuque, Maquoketa, Galena, Freeport,
Mount Carroll, and Sterling
524 AM CST Thu Feb 4 2021

...Very light freezing rain possible through 7 AM...

A small area of light showers are moving northwest towards
northwest Illinois as of 530 AM. Temperatures in far northwest
Illinois are near freezing, and some untreated roads and sidewalks
could see a light coating of ice before sunrise. Temperatures will
continue to rise through 7 AM, with temperatures likely above
freezing until the front arrives later today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Jo Daviess

When
February 4, 8:00 AM CST to 7:00 PM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Rain and wintry mix started the day, leading to snow (heavy at times), where between 3 and 6 inches of snow fell throughout Jo Daviess County, with 4.5 inches reported in Elizabeth. Strong winds were also noted in the afternoon, with a peak gust at 42 mph reported at 3 NNE Stockton.

Winter Storm, Stephenson

When
February 4, 8:00 AM CST to 7:00 PM CST
Where
Stephenson forecast zone
Reported by
COOP Observer
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Rain and wintry mix started the day, leading to snow (heavy at times), where snowfall reports ranged from 3.4 inches by a CoCoRAHS observer near Winslow to 5.1 inches by the COOP observer in Freeport.

Winter Storm, Carroll

When
February 4, 8:00 AM CST to 7:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Rain and wintry mix started the day, leading to snow (heavy at times), where trained spotters reported between 3.4 inches in Milledgeville to 4.0 inches in Chadwick.

Winter Storm, Whiteside

When
February 4, 8:00 AM CST to 7:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Rain and wintry mix started the day, leading to snow (heavy at times), where snowfall reports ranged from 2.0 inches of snow in Sterling to 3.0 inches by the COOP Observer in Morrison and Prophettstown.

Winter Storm, Rock Island

When
February 4, 8:00 AM CST to 7:00 PM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Rain and wintry mix started the day, leading to snow (heavy at times), where snowfall reports ranged from 2.5 inches by a train spotter 1 mile south southwest of Cordova to 3.7 inches as the official NWS observation at the Moline-Quad Cities Airport. The peak wind gust measured at the Moline Quad Cities was 53 MPH.

Winter Storm, Henry

When
February 4, 8:00 AM CST to 7:00 PM CST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Rain and wintry mix started the day, leading to snow (heavy at times), where reports ranged from 1.3 inches by a COOP observer 1 mile east of Kewanee to 3.5 inches by a trained spotter 1.9 miles southeast of Coal Valley.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942314, 945486, 945487, 945488, 945489, 945490.